Drugs That Cause Parkinson By Dr. Joseph Jankovic
Article modified by Dr. Abe Lieberman to make it more readable for lay people
Parkinson caused by the antipsychotic drugs has been recognized since the early 1950s. These drugs include the older major tranquilizers such as Haldol, Prolixin, Stelazine and Thorazine, the newer major antipsychotic drugs such as Risperdal, Orap, and Zyprexa, and drugs used for nausea, vomiting, and acid reflux such as Compazine and Reglan. The drugs have in common an ability to block dopamine receptors in the brain. In effect, they cause Parkinson symptoms by making the receptors unavailable to the brain's own dopamine. The reported incidence of drug caused Parkinson varies from 15 -61%. The more potent the dopamine receptor blocking drug, the more likely it is to cause Parkinson. Age is a risk factor; older people are more likely to develop Parkinson symptoms. This may be related to the normal age-related loss of dopamine nerve cells.
The symptoms of drug caused Parkinson are almost indistinguishable from typical PD except for the presence of co-existing dyskinesia in drug caused Parkinson (in the absence of treatment with Sinemet). However, there are some differences. For example, drug caused Parkinson usually results in symmetric bradykinesia and rigidity in the early stages, whereas typical PD is often asymmetric in the early stages. In drug caused Parkinson the slow movement, lack of facial expression, absent arm swing, soft and monotonous speech, and flexed posture may be mistaken for depression. The characteristic pill-rolling tremor at rest seen in typical PD is uncommon in drug caused Parkinson. Drug caused Parkinson, is however, often associated with an action tremor which has a faster frequency than the typical rest tremor. A lip tremor in drug caused Parkinson, once thought to be unique, is sometimes seen in typical PD.
Parkinson symptoms may appear after several days of starting the antipsychotic dopamine blocking drug; however, the progression depends on the dose and potency of the drug. The Parkinson symptoms usually disappear within a few weeks after the offending drug is withdrawn. In some patients, particularly the elderly, the Parkinson symptoms may persist for several months, or even years
Not all patients treated with the dopamine receptor blocking agents develop Parkinson, suggesting individual susceptibility. Perhaps, people who are prone to develop drug caused Parkinson have subclinical PD and the drug then unmasks the underlying PD. This idea is supported by the observation of RAJPUT who found evidence on post-mortem examination of typical PD in 2 patients who had reversible drug caused Parkinsonism. In addition to the typical pathologic abnormalities, including Lewy bodies and depigmentation of the substantia nigra seen in both cases, there was a reduction in the levels of dopamine in the striatum of one patient. Therefore, the occasional patient in whom Parkinson persists after withdrawal of the drug may have an underlying true PD. After chronic administration of dopamine receptor blocking antipsychotic drugs to monkeys, BIRD found increased dopamine levels in the basal ganglia after 2 months of treatment, but the levels were markedly reduced after 20 months.
It's not known whether drug caused Parkinson is a "predictor" of the subsequent development of tardive dyskinesia (so called because the dyskinesia appears after the drug was started, or sometimes after the drug was stopped). While drug caused Parkinson and tardive dyskinesia are probably mediated by different mechanisms, the two disorders may coexist in the same person. This combination presents a challenge because the treatment of one condition may aggravate the other.
There are three classes of drugs that are likely to produce Parkinsonism:
In one series of 95 new cases of Parkinson evaluated in a department of geriatric medicine, 58 were drug-caused. The commonest offending drug was Compazine an anti nausea, anti vomiting drugs. In our experience, Reglan is one of the commonest causes of drug caused Parkinsonism. Rarely, lithium, flunarizine and cinnarizine (drugs not available in the United States) may cause reversible Parkinson.
Comment by Dr. Lieberman. If a drug is suspected of causing Parkinson, there should be a direct relationship of when the drug was started and when Parkinson symptoms appeared. The symptoms should appear on both sides of the body simultaneously. And, the symptoms should disappear several days or weeks after the drug is stopped. The symptoms may not respond to Sinemet or the dopamine agonists because the receptors in the brain are blocked preventing Sinemet or the dopamine agonists from working.
This article appeared in "Drugs for the Treatment of Parkinson Disease." Edited by Dr. Donald B Calne, Springer Verlag 1989 The article is a classic.
Copyright © 1996-2002 The National Parkinson Foundation, Inc.
Permission to copy and distribute granted April 21, 2003.